Alabama, 2003Flooding in Alabama, May 8 to 10, 2003
May 8 to 10, 2003 · NWS BMX · 2 events in 2 counties and zones
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 8, 1:20 PM CST, 7 hours 10 minutes earlier.
Area forecast discussion, May 8, 1:20 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
220 PM CDT THU MAY 08 2003
WEAK UPPER RIDGE WILL BUILD ACROSS THE AREA TONIGHT THROUGH EARLY
SATURDAY. MODEL SOUNDINGS SHOW A CAP DEVELOPING AND REMAINING IN
PLACE TONIGHT AND FRIDAY...THEN GRADUALLY ERODING ON SATURDAY. WILL
GO WITH A DRY FORECAST TONIGHT...FRIDAY AND SATURDAY WITH BEST
MOISTURE FEED REMAINING TO OUR WEST.
NEXT SYSTEM BEGINS TO APPROACH THE AREA FROM THE NORTHWEST SATURDAY
NIGHT AND THEN MOVES ACROSS ON SUNDAY. WILL SHOW MOSTLY CLOUDY
SKIES AND SMALL POPS FOR SATURDAY NIGHT ACROSS THE NORTH...THEN
SCATTERED SHOWERS AND THUNDERSTORMS ALL SECTIONS ON SUNDAY.
LOOKING INTO THE NEXT WORK WEEK...MOIST SOUTHWEST FLOW WILL
GRADUALLY INCREASE ACROSS THE AREA ON MONDAY AND TUESDAY WITH A
CHANCE OF SHOWERS/THUNDERSTORMS WEDNESDAY AND THURSDAY.
BHM 70/88/70/90/70 00002
MGM 70/91/70/91/70 0000-
.BHM...NONE.
Hazardous weather outlook, May 8, 12:30 PM CST, 8 hours before
ALZ011>015-017>050-082030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
WIDESPREAD...SIGNIFICANT RIVER FLOODING IS EXPECTED ACROSS MUCH OF
THE AREA. SEE FLOOD STATEMENTS FOR EXACT CREST LEVELS AND LOCATIONS.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A FRONT WILL MOVE INTO THE AREA SUNDAY. SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
Flood, Randolph
- When
- May 8, 8:30 PM CST to May 10, 5:00 PM CST
- Where
- Randolph forecast zone
- Property damage
- $300,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
The Tallapoosa River at Wadley was above the flood stage of 13 feet during this period. A crest of approximately 38 feet occurred in the afternoon of May 8. The crest height and time were estimated because the river gauge on SR 22 bridge over the river was under water. The city of Wadley was cut off on the 8th and 9th due to flooding of SR 22 both west and east of the town.The historic flooding came after an estimated 10 inches of rain fell across a large portion of the Tallapoosa River basin. The R. L. Harris Dam opened five of six gates to release water from behind the dam. A number of buildings were flooded in and around Wadley including a small market on the west side of Wadley on SR 22 which had 3 feet of water inside. Farm equipment was caught in areas near the river and also flooded.
Flood, Chambers
- When
- May 8, 8:30 PM CST to May 10, 5:00 PM CST
- Where
- Chambers forecast zone
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
High water on the Tallapoosa River caused High Pine Creek to back up in to the Abanda area flooding all three buildings of the Abanda United Methodist Church on SR 77.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360842, 5360843.